Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 161, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Aug 2, 2016, 4:22 PM CDT for Chester County, Hardeman County, Madison County, Tennessee. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 2, 2016, 4:22 PM CDT (21:22 UTC)
- Expired
- Aug 2, 2016, 5:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chester County, TN, Hardeman County, TN, Madison County, TN
The radar
The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 4:25 PM CDT | FUNNEL CLOUD | Bemis, TN | SPOTTER REPORTED A FUNNEL CLOUD LOOKING WEST FROM BEMIS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 9.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 625 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WUUS54 KMEG 022122
SVRMEG
TNC023-069-113-022200-
/O.NEW.KMEG.SV.W.0161.160802T2122Z-160802T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
422 PM CDT TUE AUG 2 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HARDEMAN COUNTY IN WESTERN TENNESSEE...
WEST CENTRAL CHESTER COUNTY IN WESTERN TENNESSEE...
SOUTHERN MADISON COUNTY IN WESTERN TENNESSEE...
* UNTIL 500 PM CDT
* AT 421 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEMIS...OR
NEAR JACKSON...MOVING SOUTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
JACKSON...HENDERSON...CHICKASAW STATE PARK...
CHICKASAW STATE FOREST...BEMIS...TOONE...MEDON...MALESUS...
DEANBURG...NEELY...MADISON HALL...MAPLE GROVE...EAST UNION...
HUNTERSVILLE...MONTEZUMA...PARKBURG...TEAGUE...UPTONVILLE...
DENMARK AND WESTOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3536 8864 3534 8901 3567 8903 3568 8875
3536 8863
TIME...MOT...LOC 2121Z 328DEG 21KT 3557 8888
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:40 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 2, 3:40 PM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
340 PM CDT TUE AUG 2 2016
.DISCUSSION...
A nearly persistent weather pattern will prevail through the
weekend, courtesy of a dominate 594dm 500mb height ridge centered
over the southern plains and western portions of the lower
MS River valley. This feature will continue to bring well above
normal temperatures to the Midsouth. When combined with 70s
dewpoints, daytime heat indices will likely peak near or above
heat advisory criteria.
Initially, weak northwest flow around the eastern periphery of
the upper ridge will bring chances of rain to the TN River valley.
These areas appear least likely to reach heat advisory criteria
Wednesday, due to rain and clouds. Otherwise, the Heat Advisory
has been expanded eastward for Wednesday, to include all but the
TN River valley portion of the Midsouth.
GFS and ECMWF bring a slight bump in Midsouth rain chances for the
weekend, despite the upper ridge center edging east toward the
lower MS River valley. Confidence in the model-blended 30 pops is
marginal, particularly with GFS solution of showing nocturnal
storms under the upper ridge center Sunday morning. For the
official forecast, have bumped weekend PoPs down a bit.
Overall, there's little indication that the current heat wave will
end before mid-August, but may be tempered next week by a weak
easterly wave. Such a feature would bring increased daytime
clouds and rain chances.
PWB
&&
.AVIATION...
18z TAF cycle
VCTS possible at TAF sites this afternoon into early evening,
especially at MKL/TUP where coverage will be slightly better. SW/W
winds between 5-8 kts will become light tonight. VFR conditions
anticipated to prevail through much of the period outside of any
convective activity.
CJC
&&
.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Wednesday for Clay-Craighead-
Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
Phillips-Poinsett-Randolph-St. Francis.
MO...Heat Advisory until 8 PM CDT Wednesday for Dunklin-Pemiscot.
MS...Heat Advisory until 8 PM CDT Wednesday for Coahoma-DeSoto-
Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica.
Heat Advisory from 10 AM to 8 PM CDT Wednesday for Alcorn-Benton
MS-Calhoun-Chickasaw-Itawamba-Lafayette-Lee MS-Monroe-
Pontotoc-Prentiss-Tippah-Union-Yalobusha.
TN...Heat Advisory until 8 PM CDT Wednesday for Crockett-Dyer-Fayette-
Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-Obion-
Shelby-Tipton.
Heat Advisory from 10 AM to 8 PM CDT Wednesday for Chester-
McNairy.
&&Hazardous weather outlook, Aug 2, 3:08 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 308 PM CDT TUE AUG 2 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 308 PM CDT TUE AUG 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT HEAT INDICES OF 105 TO 110 WILL BE POSSIBLE ALONG AND WEST OF THE MISSISSIPPI RIVER INTO EARLY EVENING. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS EVENING AND OVERNIGHT NEAR THE TENNESSEE RIVER. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HAZARDOUS HEAT WILL GRADUALLY BUILD EAST ACROSS THE MIDSOUTH THROUGH LATE WEEK...WITH AFTERNOON HEAT INDICES OF 105 TO 110 POSSIBLE. ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON PERIODS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PWB
In the hours before
Special weather statement, Aug 2, 4:10 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 410 PM CDT TUE AUG 2 2016 TNZ051>054-090-022200- HARDEMAN TN-MADISON TN-CROCKETT TN-HENDERSON TN-CHESTER TN- 410 PM CDT TUE AUG 2 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL 500 PM CDT FOR... NORTH CENTRAL HARDEMAN COUNTY IN WESTERN TENNESSEE... MADISON COUNTY IN WESTERN TENNESSEE... SOUTHEASTERN CROCKETT COUNTY IN WESTERN TENNESSEE... SOUTHWESTERN HENDERSON COUNTY IN WESTERN TENNESSEE... CHESTER COUNTY IN WESTERN TENNESSEE... AT 410 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER JACKSON VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN NORTH CENTRAL HARDEMAN...MADISON...SOUTHEASTERN CROCKETT... SOUTHWESTERN HENDERSON AND CHESTER COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3539 8899 3578 8902 3577 8858 3538 8837 TIME...MOT...LOC 2110Z 297DEG 29KT 3562 8883
Special weather statement, Aug 2, 4:13 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
413 PM CDT TUE AUG 2 2016
TNZ003-020-021-052-054-022200-
CARROLL TN-WEAKLEY TN-MADISON TN-GIBSON TN-HENDERSON TN-
413 PM CDT TUE AUG 2 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...
CARROLL COUNTY IN WESTERN TENNESSEE...
SOUTHEASTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN MADISON COUNTY IN WESTERN TENNESSEE...
EASTERN GIBSON COUNTY IN WESTERN TENNESSEE...
NORTHWESTERN HENDERSON COUNTY IN WESTERN TENNESSEE...
AT 413 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR MILAN
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN CARROLL...SOUTHEASTERN WEAKLEY...NORTHEASTERN MADISON...
EASTERN GIBSON AND NORTHWESTERN HENDERSON COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.
LAT...LON 3578 8889 3579 8891 3617 8883 3617 8853
3615 8853 3615 8839 3577 8839
TIME...MOT...LOC 2113Z 297DEG 29KT 3586 8882The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 3:03 PM CDT | Heat Advisory | MEG | Chester, McNairy, Shelby, Tipton | 4 days |
| Aug 2, 4:10 PM CDT | Special Weather Statement | MEG | Chester, Madison | 50 min |
| Aug 2, 4:13 PM CDT | Special Weather Statement | MEG | Carroll | 47 min |
| Aug 2, 4:29 PM CDT | Tornado Warning | MEG | Madison | 31 min |
| Aug 2, 4:53 PM CDT | Flash Flood Warning | MEG | Chester, Gibson, Madison | 2 hr |
| Aug 2, 4:56 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Hardeman, Madison | 18 min |
| Aug 2, 4:57 PM CDT | Special Weather Statement | MEG | Crockett | 48 min |
| Aug 2, 5:15 PM CDT | Special Weather Statement | MEG | Hardeman | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.